Oklahoma, 2018

Wildfire in Oklahoma, May 17, 2018

May 17, 2018 · NWS OUN · 1 event in 1 county or zone

Grass fires burned approximately 200 acres in Woodward county on the 17th. One injury occurred when the fire burned over the fire chief's truck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 200 acres in Woodward county on the 17th. One injury occurred when the fire burned over the fire chief's truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 11:37 AM CST, 23 minutes earlier.

Area forecast discussion, May 17, 11:37 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 PM CDT Thu May 17 2018

.DISCUSSION...
The 18Z aviation discussion follows....

&&

.AVIATION...
A small cluster of thunderstorms over far northwest Oklahoma will
move slowly east early this afternoon. It is currently expected
to diminish and dissipate by late afternoon, although it is
possible that it could survive and continue east into north-
central Oklahoma by evening.

A much larger area of showers and thunderstorms is forecast to
develop this afternoon over the High Plains of New
Mexico/Colorado/Texas, and move quickly east. If this storm area
develops as expected, it will move into western Oklahoma around
00Z, and pass across KWWR, KCSM, and KSPS by 06Z. There is a
possibility that KLAW may also see TSRA toward 06Z, but the system
is expected to diminish substantially by the time it reaches that
area.

Winds will be light from the east and southeast through tonight,
before strengthening tomorrow morning from the south to
southeast. Gusty winds are, of course, expected near the stronger
thunderstorms.

CmS
&&

.PREV DISCUSSION... /issued 1038 AM CDT Thu May 17 2018/

DISCUSSION...
Scattered strong/severe thunderstorms have developed along a mid-
level convergence line extending from southwest Kansas into the
Texas Panhandle, just west of Ellis County, Oklahoma. Short-range
models suggest that this convection will die out quickly late this
morning, which seems highly improbable, given current
radar/satellite trends. It is unclear how far south this
convection will develop, since building cumulus is visible all the
way to the Red River. We have updated the forecast to account for
the most probable evolution of this precipitation. The update also
includes some minor adjustments to temperatures and dew points.

CmS

PREV DISCUSSION... /issued 554 AM CDT Thu May 17 2018/

DISCUSSION...
The May 17-18, 2018 12 UTC TAF discussion follows:

AVIATION...
Generally expect unrestricted ceilings and visiblities at most
terminals through the TAF period with brief visibility reduction
possible with convection.

Patchy fog may briefly impact KPNC this morning. Otherwise,
scattered showers and thunderstorms are expected to develop across
western Oklahoma this morning. The most likely terminals that
could see temporary impacts are KCSM and KWWR. There is a lower
probability that terminals farther south and east (KOKC/KOUN/KLAW)
could be impacted by the remnants early this afternoon.

Additional showers and thunderstorms are expected to move
eastward from the Texas panhandle into western Oklahoma this
evening. Once again, KCSM and KWWR are the most likely terminals
that could be impacted. These thunderstorms could be strong to
severe with gusty, variable winds and hail. There is a chance
convection could affect KLAW and KSPS as well, but confidence is
too low to include in these TAFs for now.

Outside of thunderstorms, winds will generally remain from to
east to southeast through the TAF period and are forecast to
become gusty across western terminals later this morning.

Mahale

PREV DISCUSSION... /issued 418 AM CDT Thu May 17 2018/

DISCUSSION...
Rain/storm chances and possible strong to severe thunderstorms
with heavy rainfall remain the primary forecast challenges.

The biggest changes to the previous forecast was to add 20-40%
rain chances today across western Oklahoma and western north Texas
as well as to add patchy/areas of fog before 9 am this morning
east of a Cherokee to Guthrie to Seminole to Ardmore line.

Some fog has formed near Ponca City, Blackwell, and Chandler in
the past few hours with visibilities generally 1/4 to 3 miles.
Thus, added the mention of patchy/areas of fog. Locations near
Ponca City, Blackwell, Perry, and Medford where storms with heavy
downpours occurred yesterday afternoon have the highest potential
for locally dense fog (visibilities 1/4 mile or less). Doubt fog
will get too dense or widespread in these areas to warrant the
issuance of a Dense Fog Advisory.

Today, latest CAMs/models including the NAM12/HRRR/HRRRX have been
consistently depicting the formation of high based elevated
showers and storms over the far eastern Panhandles into western
Oklahoma and possibly western north Texas after 6 am this morning.
This appears to be a result of mid level (between 500 and 700 mb)
isentropic lift just east of the mid-level ridge axis. Added rain
chances to the forecast to account of this activity. Severe
potential from this activity appears to be low due to marginal
instability (MUCAPE below 1500 J/kg). Gusty winds and small hail
are possible with this activity that should weaken this afternoon
as isentropic lift weakens.

Highs today may be tricky due to some rain/storms in western
Oklahoma and western north Texas with mid/high level cloud cover
spreading eastward. Generally went towards the cooler side
of guidance. Latest model dewpoints may be too low over the next
several days.

After 6 pm today into tonight, some strong to severe thunderstorms
will be possible across western Oklahoma and western north Texas.
Fairly strong shear (0-6 km bulk shear 30-40 kt) and moderate
instability (1000-2500 MLCAPE) support organized storms in the
form of multicells and supercells. Storms that form this afternoon
near the dryline over the Panhandles/west Texas will likely
congeal into lines/clusters by the time they cross the 100th
meridian into far western Oklahoma and far western north Texas.
Thus, think multicells will be the main mode of severe weather
which could lead to a few reports of damaging winds up to 70 mph
along with hail generally half dollars or less. If storms remain
supercells, large hail potential would increase. Tornado potential
appears to be very low due to high cloud bases and LCLs generally
above 6000 ft AGL, though low level shear will increase to near
20 kt after 7 pm. Locally heavy rainfall is possible with rainfall
rates 1-4"/hour possible. Storms are expected to weaken through
the night as they move eastward into a more stable environment
with less CAPE and higher CINH. Not sure how far east storms get
before completely dissipating tonight. A low chance of gusty winds
from heatbursts could occur as storms weaken tonight.

On Friday, think most areas will remain dry during the daytime
hours with warmer surface temperatures, higher surface dewpoints,
and increasing low level winds. There is a signal from latest
models that some elevated/high based storms may occur mainly
during the morning hours east of a Cherokee to Oklahoma City to
Atoka line.

Friday night, another round of severe storms may occur similar
to tonight. Increasing 700 mb temperatures from models suggest
that any storm development would be more sparse compared to this
evening/tonight. A few strong to severe storms will be possible
with damaging winds, large hail, and locally heavy rainfall as the
main hazards. If storms occur, they should generally weaken
through the nighttime hours as they move east/northeast into a
more capped/less unstable environment.

Saturday, warm, humid, and breezy conditions are expected.
Rain/storm chances will remain very low until late afternoon
and nighttime hours. Highs should be near or above 90F in
many locations.

Saturday night, rain/storm chances will increase areawide as a
cold front moves southward. Storm coverage should be higher
compared to today and Friday, especially as mid level cap weakens.
Some strong to severe storms will be possible along with heavy
rainfall as storms may not move very quickly. Kept rather high
rain chances (30-70%) across the area.

Sunday through Wednesday, chances for showers and thunderstorms
are forecast to continue across parts of Oklahoma and north Texas.
Decreasing shear supports mainly unorganized slow moving storms.
A few strong to severe storms with heavy rainfall are possible
during this time frame due to abundant nearby moisture and some
instability. Noticed the latest ECMWF and GFS model depicted
surface dewpoints near or just above 70F next Tuesday. Cooler
temperatures on Sunday are expected behind cold front passage with
a warming trend towards the middle of the week. Rain chances
may decrease towards next Wednesday due to some mid/upper
level ridging.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  66  89  71 /  10  20  20  20
Hobart OK         87  64  93  70 /  20  40  20  20
Wichita Falls TX  90  65  94  71 /  10  40  10  20
Gage OK           88  64  91  65 /  70  50  20  20
Ponca City OK     86  65  87  70 /  10  10  20  20
Durant OK         87  68  90  70 /  10  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/26/23
Hazardous weather outlook, May 17, 10:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Thu May 17 2018

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk of severe thunderstorms across western
Oklahoma and western north Texas, generally west of a line from
Archer City and Wichita Falls Texas to Lawton to Watonga to Alva
Oklahoma.

Scattered thunderstorms will continue early this afternoon across
northwest and west central Oklahoma. Strong and isolated severe
storms will be possible with hail to the size of ping pong balls
and wind gusts to 60 mph.

Additional thunderstorms will develop this afternoon across the
Oklahoma and Texas panhandles moving east toward western Oklahoma
and western sections of north Texas late this afternoon and
evening. A few storms will be capable of producing hail up to the
size of golf balls and wind gusts to 70 mph through midnight.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from thunderstorms may cause flash flooding in a few locations
across western Oklahoma and western north Texas after 6 pm today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A few strong to severe thunderstorms are possible Friday night
through early Saturday morning, mainly across western Oklahoma
and western north Texas.

Additional strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday afternoon and
night with the passage of a cold front.

Thunderstorm chances will continue Sunday through Wednesday
across parts of Oklahoma and north Texas. A few storms Sunday
through Wednesday may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas late Saturday
afternoon through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 17, 9:28 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1028 AM CDT THU MAY 17 2018

OKZ009-171600-
Ellis OK-
1028 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Ellis County Until 1100
AM CDT...

AT 1025 AM CDT, strong thunderstorms were along a line extending
from 5 miles southeast of Lipscomb to 3 miles southwest of Higgins
Texas, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3631 10000 3635 9989 3607 9951 3604 10000
TIME...MOT...LOC 1525Z 257DEG 26KT 3618 10019 3610 10008

..speg.
Local storm report, May 17, 10:27 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             3 W ARNETT              36.14N 99.82W
05/17/2018  E0.75 INCH       ELLIS              OK   EMERGENCY MNGR

            VIA SHERIFFS OFFICE

&&

DW
Special weather statement, May 17, 10:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1142 AM CDT THU MAY 17 2018

OKZ009-010-015-171715-
Woodward OK-Dewey OK-Ellis OK-
1142 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...
northwestern Dewey and east central Ellis Counties Until 1215 PM
CDT...

AT 1140 AM CDT, a strong thunderstorm was located over Harmon, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Vici, Camargo and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3608 9963 3619 9958 3621 9923 3600 9926
TIME...MOT...LOC 1640Z 272DEG 18KT 3614 9955

11
Special weather statement, May 17, 10:43 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1143 AM CDT THU MAY 17 2018

OKZ009-171715-
Ellis OK-
1143 AM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
1215 PM CDT...

AT 1142 AM CDT, a strong thunderstorm was located 10 miles east of
Follett, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 9972 3644 9967 3641 10000 3653 10000
TIME...MOT...LOC 1642Z 257DEG 16KT 3648 9995

11
Special weather statement, May 17, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1200 PM CDT THU MAY 17 2018

OKZ004-009-171730-
Harper OK-Ellis OK-
1200 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper and northwestern
Ellis Counties Until 1230 PM CDT...

AT 1158 AM CDT, strong thunderstorms were along a line extending from
9 miles west of Laverne to 6 miles east of Slapout to 10 miles east
of Follett, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Laverne, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3697 9993 3680 9973 3651 9968 3636 9999
      3640 10000 3688 10001
TIME...MOT...LOC 1658Z 222DEG 24KT 3670 10006 3662 10001 3647 9997

11
Local storm report, May 17, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             12 SW SHATTUCK          36.13N 100.00W
05/17/2018  E1.25 INCH       ELLIS              OK   PUBLIC

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Woodward

When
May 17, 12:00 PM CST to 9:00 PM CST
Where
Woodward forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750584.